Iowa, 2022

Flash Flooding in Iowa, July 8, 2022

July 8, 2022 · NWS DVN · 2 events in 2 counties and zones

Rain showers produced heavy rain of 3 to 5 inches across the warned area. This led to flash flooding in Johnson county and Muscatine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Rain showers produced heavy rain of 3 to 5 inches across the warned area. This led to flash flooding in Johnson county and Muscatine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 4:30 AM CST, 7 hours earlier.

Area forecast discussion, Jul 8, 4:30 AM CST, 7 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
530 AM CDT Fri Jul 8 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Fri Jul 8 2022

Nearly stationary frontal boundary extended roughly along
Interstate 70 in Missouri, and then into KY. So far, the stronger
thunderstorms have occurred just north of the front, barely
clipping our far southern counties. Elsewhere in the dvn cwa
scattered mainly light rain was falling along Hwy 20 and into nw
IL. Early morning temperatures were in the lower to mid 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Fri Jul 8 2022

Headline: Flood Watch for possible flash flooding to continue in
our southern counties through 10 am. However, if the bulk of the
storms move out sooner the watch may be cancelled earlier.

Today: Upper level trough and associated forcing will continue to
produce scattered showers and a few thunderstorms through the
afternoon. However, the activity should wane later in the day as
the system pushes eastward. With weak shear and minimal
instability, severe storms are not expected, but locally heavy
rainfall is possible. Highs will be in the upper 70s to lower 80s.

Tonight: Any lingering showers in our se cwa should end early this
evening otherwise clear to partly cloudy skies will be the rule.
High pressure will begin to build into the area from the Great
Lakes. Lows should bottom out in the lower to mid 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CDT Fri Jul 8 2022

Key messages:

1) For the most part this is a dry extended.

2) There is a chance of thunderstorms on Monday.

3) Seasonal temperatures with the warmest day on Monday.

Details:

Synoptic overview: Heights rise across the Midwest this weekend
while a cold front pushes across the cwa on Monday. This will be
followed by a pattern change to a northwest flow for much of next
week. With high pressure anchored in the Great Lakes region and
into the mid MS Valley, much of next week will be uneventful.

Temperatures: For much of the extended forecast, temperatures
will be rather seasonable as we head toward the middle of July.
This means daily highs in the 80s and daily lows in the 60s.
The one exception is on Monday ahead of a cold front with highs in
the upper 80s to lower 90s.

Precipitation: The only chance for thunderstorms appears to be on
Monday into Monday night with the cold front. Otherwise, much of
the extended looks dry. With sufficient shear and instability
can't rule out strong to severe storms on Monday but low
confidence this far out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 525 AM CDT Fri Jul 8 2022

Moist conditions will continue through late afternoon Friday,
before VFR weather returns for Friday night.

Rain will somewhat increase in coverage, especially in far
southeast Iowa and northern Missouri and west central Illinois through
the morning. Farther north, low clouds and some passing light
rain is possible through early morning. During the day Friday,
especially before 21Z, scattered heavy showers or thunderstorms
are possible, but these are too scattered to place into the TAFs
for now. However, the moist conditions, and rain activity should
lead to MVFR to possible IFR cigs developing overnight, lasting
into the morning Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Ervin
Hazardous weather outlook, Jul 8, 4:21 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
521 AM CDT Fri Jul 8 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
521 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and a few thunderstorms can be expected across
the outlook area today. Lightning and locally heavy rainfall will
accompany any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A cold front will arrive Monday into Monday night bringing a
chance of thunderstorms. Some of these storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall over 1 inch will be appreciated today.

Haase

In the hours before

Local storm report, Jul 8, 8:04 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW OAKLAND MILLS     40.97N 91.63W
07/08/2022  M1.00 INCH       HENRY              IA   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

TJG
Local storm report, Jul 8, 8:58 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       CORALVILLE              41.69N 91.60W
07/08/2022  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL TOTAL OVER THE PAST HOUR; HEAVY
            RAIN SHOWER HAS BEEN SITTING OVERHEAD.

&&

PS
Special weather statement, Jul 8, 9:22 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1022 AM CDT Fri Jul 8 2022

IAZ051>054-063>068-081830-
Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine-
Scott-
Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa,
Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport,
and Bettendorf
1022 AM CDT Fri Jul 8 2022

...Periods of Moderate To Heavy Rain Through Midday...

At 1015 AM, National Weather Service doppler radar showed slow
moving moderate to heavy rain showers in place over eastern Iowa
between Interstate 80 and Highway 20. These rain showers were
very slowly moving east, with some nearly stationary. The
prolonged periods of moderate to heavy rain may lead to ponding of
water on area roadways, along with rises in small creeks and
streams, through the next several hours.

Expect rain to slowly taper off through midday.

PS

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 8, 11:30 AM CST to 1:00 PM CST
Where
Johnson County, 1.24 mi SE of Newport to 1.42 mi SSE of Newport
Cause
Heavy Rain
Reported by
Public
Coordinates
41.720, -91.460

Rapid Creek at Wilson's Orchard came out of its banks, overspreading an area the size of a football field with 2 to 3 feet of fast flowing water. Access to the south side of the orchard was cut off.

Flash Flood, Muscatine

When
July 8, 12:00 PM CST to 2:00 PM CST
Where
Muscatine County, 2.32 mi SSW of Muscatine to 2.31 mi SSW of Muscatine
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.390, -91.070

A HAM radio operator reported multiple cars stalled in standing water near the Stewart Road and Dick Drake Way intersection. Mississippi River Drive in the downtown area was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046837, 1046839.